Georgia, 2016

Heat in Georgia, August 5, 2016

August 5, 2016 · NWS FFC · 1 event in 1 county or zone

Very hot and humid conditions persisted throughout the month of August.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Very hot and humid conditions persisted throughout the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 2:07 PM EST, 23 minutes earlier.

Area forecast discussion, Aug 5, 2:07 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
307 PM EDT FRI AUG 5 2016

.SHORT TERM /Tonight through Saturday Night/...
Afternoon showers and thunderstorms expected to continue into the
evening hours with daytime heating. Satellite imagery shows large
area of dry air sinking into north Georgia, which will heighten
wind threat across the northern CWA with developing strong
thunderstorms. PWs remain in the 1.75-2.00 inch range,
particularly across the southern CWA, and heavy rain /and the
potential for localized flooding/ will remain a threat associated
with any storm.

Chance pops continue Saturday, but with front approaching from the
north/northwest, and best moisture limited to the southern CWA,
have skewed higher pops towards these areas with slightly lower
pops along the I-85 corridor.

Temperatures remain warm and slightly above normal through the
short term. Heat index values fall in the 100-104 range across the
majority of the area for Saturday.

31

.LONG TERM /Sunday through Friday/...
Unsettled weather will persist for much of the extended portion of
the forecast.

A 500mb trough is expected to linger across the SE states well into
next week. Models do prog an upper low/open wave to form and meander
across the SE during the same time-frame. These features should lend
some upper support to precip development across the area.

At the surface...an old frontal boundary will remain nearly
stationary across central GA through the period. Several weak waves
of low pressure are progged to move along the boundary...each
helping to enhance precip development.

So, with low pressure aloft and at the surface, good chances for
precip are anticipated for next week. At this time, QPF for the
period ranges from one to three inches...with the higher amounts
across the southern  CWFA. The heavier rain axis/precip amounts will
possibly change...depending upon where the lows set up.

The increased cloud cover and precip chances next week will provide
a break from the high temperatures in the 90s.

NListemaa

&&

.AVIATION...
18Z Update...
Afternoon convection expected through daytime heating, then will
gradually taper off into the late evening hours. Gusty winds are
expected in/near convection. Winds have largely shifted to the
west and expected them to remain SW-NW through the period. IFR
conditions possible after 08-09z Saturday, but with drier air over
the state, have only gone FEW-SCT008 through 14z. SCT CU expected
late morning, with storms possible again 19-23z.

//ATL Confidence...18Z Update...
Medium on morning cigs.
High on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  94  73  93 /  30  40  30  60
Atlanta         75  93  74  92 /  20  40  30  60
Blairsville     68  87  69  86 /  20  50  30  60
Cartersville    72  94  73  91 /  20  40  30  60
Columbus        76  96  75  94 /  30  30  30  40
Gainesville     73  91  73  90 /  30  40  30  60
Macon           74  96  73  95 /  30  30  30  40
Rome            71  93  73  93 /  10  40  30  60
Peachtree City  71  94  72  92 /  20  40  30  50
Vidalia         74  92  74  95 /  40  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....NListemaa
AVIATION...31
Hazardous weather outlook, Aug 5, 10:56 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1156 AM EDT FRI AUG 5 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1156 AM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA. A FEW OF THE STORMS
COULD BE STRONG...PRODUCING WIND GUSTS AROUND 40 MPH AND AND
FREQUENT LIGHTNING STRIKES.

DUE TO ABUNDANT MOISTURE AND THE SLOW MOVEMENT OF ANY STORMS
TODAY...LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED. THERE IS AN
INCREASED POTENTIAL FOR LOCALIZED FLOODING. IN ADDITION...PONDING
OF WATER IN LOW LYING AREAS AND/OR TEMPORARY MINOR STREET
FLOODING WILL DEFINITELY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AS WE APPROACH SUNDAY AND INTO NEXT WEEK...A VERY MOIST AIRMASS
WILL LEAD TO ENHANCED RAIN CHANCES FOR THE ENTIRE WEEK. ALTHOUGH
THE OVERALL STRENGTH OF STORMS WILL BE LIMITED...A PROLONGED
PERIOD OF POTENTIALLY HEAVY RAINFALL EACH DAY COULD LEAD TO
LOCALIZED FLOODING ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Aug 5, 9:03 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1003 AM EDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLOOD            ATHENS                  33.96N  83.38W
08/04/2016                   CLARKE             GA   PUBLIC

            STREET FLOODING WAS REPORTED AT SEVERAL LOCATIONS
            INLCUDING BROAD ST AT HANCOCK AVE...BROAD ST AT KING
            AVE...BAXTER ST AT ROCKSPRINGS ST... AND BAXTER ST AT
            MAGNOLIA ST.

&&

EVENT NUMBER FFC1600583

RWILLIS
Special weather statement, Aug 5, 1:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT FRI AUG 5 2016

GAZ078-079-051900-
HARRIS GA-TALBOT GA-
221 PM EDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARRIS AND TALBOT
COUNTIES UNTIL 300 PM EDT...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS NEAR WOODLAND...OR 7 MILES
NORTHWEST OF TALBOTTON...MOVING SOUTH AT 15 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
TALBOTTON...MANCHESTER...WAVERLY HALL...WOODLAND...JUNCTION
CITY...GENEVA... BALDWINVILLE...BAUGHVILLE...OLIVE BRANCH...PO BIDDY
CROSSROADS...F.D.
ROOSEVELT STATE PARK...ELLERSLIE AND FLINT HILL.

LAT...LON 3284 8483 3285 8473 3284 8470 3285 8457
      3286 8453 3261 8440 3256 8441 3256 8449
      3255 8449 3255 8467 3256 8467 3256 8469
      3258 8470 3258 8488
TIME...MOT...LOC 1820Z 345DEG 13KT 3275 8463
Special weather statement, Aug 5, 1:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
223 PM EDT FRI AUG 5 2016

GAZ019-051900-
FLOYD GA-
223 PM EDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR FLOYD COUNTY UNTIL 300 PM EDT...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROME...MOVING
SOUTHEAST AT 20 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ROME...CAVE
SPRING...SHANNON...COOSA...ARMUCHEE...LINDALE...PINSON AND SENEY.

LAT...LON 3429 8539 3435 8535 3447 8511 3443 8509
      3441 8511 3440 8507 3431 8502 3426 8502
      3425 8501 3421 8502 3421 8505 3410 8505
      3410 8512 3408 8512 3408 8515 3410 8516
      3410 8526 3408 8526 3408 8541 3428 8546
TIME...MOT...LOC 1822Z 329DEG 17KT 3426 8530
Special weather statement, Aug 5, 1:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT FRI AUG 5 2016

GAZ019-020-051945-
BARTOW GA-FLOYD GA-
256 PM EDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR BARTOW AND SOUTHEASTERN FLOYD
COUNTIES UNTIL 345 PM EDT...

AT 256 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM PLAINVILLE TO NEAR SHANNON TO NEAR ROME...AND MOVING
SOUTHEAST AT 20 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ROME...CARTERSVILLE...ADAIRSVILLE...EUHARLEE...EMERSON...WHITE...KING
STON... TAYLORSVILLE...SHANNON...CASSVILLE...PINE
LOG...FUNKHOUSER...RED TOP MOUNTAIN STATE
PARK...LINDALE...STILESBORO...FOLSOM...PINSON AND GEORGE WASHINGTON
CARVER ST PK.

LAT...LON 3435 8522 3441 8514 3440 8503 3438 8499
      3440 8498 3438 8496 3440 8495 3440 8473
      3441 8473 3441 8465 3436 8465 3435 8464
      3435 8465 3408 8466 3408 8505 3410 8505
      3410 8509 3424 8532
TIME...MOT...LOC 1856Z 296DEG 19KT 3439 8505 3430 8503 3424 8512
Special weather statement, Aug 5, 2:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EDT FRI AUG 5 2016

GAZ079-080-091-051945-
TALBOT GA-MARION GA-TAYLOR GA-
303 PM EDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALBOT...NORTHERN MARION
AND SOUTHWESTERN TAYLOR COUNTIES UNTIL 345 PM EDT...

AT 303 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JUNCTION CITY TO NEAR GENEVA...AND MOVING
SOUTHEAST AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
BUTLER...TALBOTTON...JUNCTION
CITY...GENEVA...POTTERVILLE...BALDWINVILLE... MARION
ESTATES...MAUK...BOX SPRINGS...JUNIPER...BAUGHVILLE...OLIVE
BRANCH... PO BIDDY CROSSROADS...CHARING...WESLEY CHURCH...OAKLAND
AND HOWARD.

LAT...LON 3249 8466 3249 8464 3253 8464 3253 8465
      3252 8468 3252 8469 3256 8467 3256 8470
      3266 8469 3274 8446 3252 8410 3249 8414
      3236 8466
TIME...MOT...LOC 1903Z 317DEG 13KT 3265 8447 3258 8462
Special weather statement, Aug 5, 2:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT FRI AUG 5 2016

GAZ030-051945-
POLK GA-
315 PM EDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK COUNTY UNTIL 345 PM
EDT...

AT 315 PM EDT...A STRONG THUNDERSTORM WAS NEAR ARAGON...OR 10 MILES
NORTHEAST OF CEDARTOWN...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CEDARTOWN...ROCKMART...ARAGON...BRASWELL...TAYLORSVILLE...FISH
CREEK...VAN WERT AND ANTIOCH.

LAT...LON 3410 8517 3410 8516 3408 8515 3408 8512
      3410 8512 3410 8505 3408 8505 3408 8496
      3407 8493 3396 8498 3395 8505 3391 8505
      3390 8519 3407 8524
TIME...MOT...LOC 1915Z 317DEG 18KT 3408 8510

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Muscogee

When
August 5, 2:30 PM EST
Where
Muscogee forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.510, -84.877 (the zone’s center; the record gives no point)

Local newspapers report that a 31 year old man died due to hyperthermia in an automobile in Columbus. Temperatures reached into the middle 90s during the afternoon and the man was found in the front seat of his car with all of the windows rolled up.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Muscogee2016-08-0531MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654517.